Alert archive / New Jersey / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 80, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Dec 17, 2000, 10:46 AM EST for Bergen County, Essex County, Passaic County, New Jersey. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 10:46 AM EST (15:46 UTC)
- Expired
- Dec 17, 2000, 11:10 AM EST
- In force
- 24 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Bergen County, NJ, Essex County, NJ, Passaic County, NJ
The radar
The Philadelphia radar (KDIX), 110 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 10:55 AM EST | Thunderstorm Wind 50 E | Maplewood, NJ | |
| Dec 17, 10:58 AM EST | Thunderstorm Wind 50 E | Clifton, NJ | |
| Dec 17, 11:05 AM EST | Thunderstorm Wind 50 E | Ramsey, NJ |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 582 m²/s²
- 0-3 km storm-relative helicity
- 603 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 171547
SVRNYC
NJC003-013-031-039-171610-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1046 AM EST SUN DEC 17 2000
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
IN NORTHEASTERN NEW JERSEY...
NORTHERN UNION...
SOUTHEASTERN PASSAIC...
BERGEN...
ESSEX...
* UNTIL 1110 AM EST...
* AT 1046 AM A SEVERE THUNDERSTORM WAS ENTERING SOUTHERN UNION
COUNTY...MOVING NORTH AT ABOUT 70 MPH.
REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
LAT...LON 4065 7444 4061 7425 4099 7390 4112 7420What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:45 AM EST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 17, 9:45 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 945 AM EST SUN DEC 17 2000 WL UPDATE/AMEND SOME PRODUCTS THAT NEED TO BE FRESHENED UP...BUT FOR THE MOST PART BLV ZONES STILL HANDLG SITUATION OK. AS SUCH SEE NO REASON FOR A FULL PACKAGE AMENDMENT THIS MORNING. .OKX... CT...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES CTZ005>012. NJ...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES NJZ002>006-NJZ011. NY...WIND ADVISORY UNTIL MIDNIGH(T FOR ZONES NYZ067>081. MARINE...GALE WARNING ALL WTRS.
In the hours before
Special weather statement, Dec 17, 5:00 AM EST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE NEW YORK NY 500 AM EST SUN DEC 17 2000 NYZ074>077-080-081-172143- KINGS (BROOKLYN) NY-NASSAU NY-QUEENS NY-RICHMOND (STATEN IS.) NY- SOUTHEAST SUFFOLK NY-SOUTHWEST SUFFOLK NY- ...THE NATIONAL WEATHER SERVICE HAS ISSUED A HEAVY SURF ADVISORY FOR THIS AFTERNOON AND EVENING FOR SOUTH FACING ATLANTIC OCEAN BEACHES... A VERY LARGE AND DEEPENING LOW PRESSURE SYSTEM OVER THE EASTERN GREAT LAKES WILL RESULT IN STRONG SOUTHERLY WINDS OVER THE REGION. THESE SOUTHERLY WINDS WILL HAVE A LONG FETCH OR TRACK UP THE MID ATLANTIC COAST AND RESULT IN VERY LARGE WAVES PONDING THE SOUTH FACING SHORES OF LONG ISLAND...PARTICULARLY THE EASTERN THIRD. WAVES WILL BUILD TO AS HIGH AT 12 FEET THIS AFTERNOON AND THIS WILL COINCIDE WITH THE TIME OF HIGH TIDE. BEACHES ALONG LONG ISLAND CAN EXPECT AT LEAST SOME EROSION AS WELL AS SOME POSSIBLE WASH OVERS OR RUN UPS. RESIDENTS NEED TO STAY WELL CLEAR OF THE WATER THIS AFTERNOON AS WAVES CAN QUICKLY RUN UP ON TO THE SHORE. RESIDENTS ALONG BEACHES...SHOULD ALSO TAKE PRECAUTION TO PROTECT PROPERTY FROM THE POSSIBLE WASH OVERS. TONGUE
Special weather statement, Dec 17, 5:24 AM EST, 5 hours 22 minutes before
SEVERE WEATHER OUTLOOK AND SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 524 AM EST SUN DEC 17 2000 ...A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS AND COULD BECOME SEVERE TODAY... ...WIND ADVISORY THROUGH MIDNIGHT TONIGHT... ...MINOR COASTAL FLOODING POSSIBLE TODAY AND TONIGHT... ...BLOWOUT TIDES DEVELOPING TONIGHT... ...HEAVY SURF ADVISORY FOR SOUTH FACING OCEAN BEACHES... ...SYNOPSIS... INTENSIFYING LOW PRESSURE NEAR TORONTO CANADA WILL CONTINUE TO STRENGTHEN AS IT MOVES NORTHEAST TODAY. A STRONG COLD FRONT WILL CROSS THE REGION EARLY THIS EVENING. A VARIETY OF HAZARDOUS WEATHER ELEMENTS ARE POSSIBLE ACROSS THE TRI-STATE REGION THROUGH TONIGHT. ...LAND BASED CONCERNS... SOUTH WINDS WILL GUST TO 40 TO 50 MPH AT TIMES THROUGH TONIGHT... PROMPTING THE WIND ADVISORY. LOOSE OBJECTS MAY BE BLOW AROUND. DRIVERS SHOULD BE ALERT FOR GUSTY WINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES. A FEW THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH TODAY. HEAVY DOWNPOURS PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME...CAUSING LOCAL STREET AND POOR DRAINAGE AREA FLOODING. ...COASTAL CONCERNS... VERY LARGE WAVES POUNDING THE SOUTH FACING SHORES OF LONG ISLAND WILL CAUSE SOME EROSION AS WELL AS SOME POSSIBLE WASHOVERS OR RUN UPS. MINOR COASTAL FLOODING FROM THE STRONG ONSHORE WINDS WILL OCCUR IN PLACES SUCH AS FREEPORT EARLY THIS AFTERNOON AND IN MORICHES THIS EVENING. BLOWOUT TIDES WILL DEVELOP BEHIND THE COLD FRONT WITH TIDES AS MUCH AS 3 TO 4 FEET BELOW NORMAL ON MONDAY. REYNOLDS WFO UPTON NY
Special weather statement, Dec 17, 5:24 AM EST, 5 hours 22 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-171700- SEVERE WEATHER OUTLOOK AND SPECIAL WEATHER STATEMENT..CORRECTION... NATIONAL WEATHER SERVICE NEW YORK NY 524 AM EST SUN DEC 17 2000 ...A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS AND COULD BECOME SEVERE TODAY... ...WIND ADVISORY THROUGH MIDNIGHT TONIGHT... ...MINOR COASTAL FLOODING POSSIBLE TODAY AND TONIGHT... ...BLOWOUT TIDES DEVELOPING TONIGHT... ...HEAVY SURF ADVISORY FOR SOUTH FACING OCEAN BEACHES... ...SYNOPSIS... INTENSIFYING LOW PRESSURE NEAR TORONTO CANADA WILL CONTINUE TO STRENGTHEN AS IT MOVES NORTHEAST TODAY. A STRONG COLD FRONT WILL CROSS THE REGION EARLY THIS EVENING. A VARIETY OF HAZARDOUS WEATHER ELEMENTS ARE POSSIBLE ACROSS THE TRI-STATE REGION THROUGH TONIGHT. ...LAND BASED CONCERNS... SOUTH WINDS WILL GUST TO 40 TO 50 MPH AT TIMES THROUGH TONIGHT... PROMPTING THE WIND ADVISORY. LOOSE OBJECTS MAY BE BLOW AROUND. DRIVERS SHOULD BE ALERT FOR GUSTY WINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES. A FEW THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH TODAY. HEAVY DOWNPOURS PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME...CAUSING LOCAL STREET AND POOR DRAINAGE AREA FLOODING. ...COASTAL CONCERNS... VERY LARGE WAVES POUNDING THE SOUTH FACING SHORES OF LONG ISLAND WILL CAUSE SOME EROSION AS WELL AS SOME POSSIBLE WASHOVERS OR RUN UPS. MINOR COASTAL FLOODING FROM THE STRONG ONSHORE WINDS WILL OCCUR IN PLACES SUCH AS FREEPORT EARLY THIS AFTERNOON AND IN MORICHES THIS EVENING. BLOWOUT TIDES WILL DEVELOP BEHIND THE COLD FRONT WITH TIDES AS MUCH AS 3 TO 4 FEET BELOW NORMAL ON MONDAY. REYNOLDS WFO UPTON NY ...CORRECTION TO ADD UGC CODING...
Special weather statement, Dec 17, 9:35 AM EST, 1 hour 11 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-172200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 935 AM EST SUN DEC 17 2000 ...A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS AND COULD BECOME SEVERE TODAY... ...A WIND ADVISORY REMAINS IN EFFECT THROUGH TODAY... ...MINOR COASTAL FLOODING POSSIBLE THIS AFTERNOON... ...SYNOPSIS... INTENSIFYING LOW PRESSURE CENTER ACROSS THE EASTERN GREAT LAKES WILL CONTINUE TO STRENGTHEN AS IT MOVES NORTHEASTWARD THIS AFTERNOON. THIS LOW WILL SWING A STRONG COLD FRONT THROUGH THE TRI-STATE REGION LATER THIS AFTERNOON. IN RESPONSE TO THIS..A VARIETY OF HAZARDOUS WEATHER IS POSSIBLE AT TIMES ACROSS OUR REGION INTO THIS EVENING. ...LAND BASED CONCERNS... SOUTHERLY WINDS WILL GUST OCCASIONALLY BETWEEN 50 AND 55 MPH INTO THIS EVENING...PROMPTING THE WIND ADVISORY. LOOSE OBJECTS WILL BE BLOW AROUND. MOTORISTS SHOULD BE ALERT FOR THESE EXTREMELY GUSTY WINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES. A FEW THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH TODAY. HEAVY DOWNPOURS COULD PRODUCE BETWEEN 1 AND 2 INCHES OF RAINFALL IN A RELATIVELY SHORT PERIOD...WHICH WOULD CAUSE LOCAL STREET AND POOR DRAINAGE AREA FLOODING. ...COASTAL CONCERNS... LARGE WAVES POUNDING THE SOUTH FACING SHORES...ESPECIALLY THOSE OF LONG ISLAND...WILL CAUSE SOME BEACH EROSION. MINOR COASTAL FLOODING IS ALSO LIKELY THIS AFTERNOON AS TIDES RISE BETWEEN 2 AND NEARLY 2 1/2 FEET ABOVE NORMAL DUE TO STRONG ONSHORE WINDS.
Local storm report, Dec 17, 9:57 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
957 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM UNION NJ WIND DAMAGE
12/17/00 UNION TREE DOWN
0900 AM HUDSON HGTS NJ WIND DAMAGE
12/17/00 HUDSON TREE DOWN
0905 AM ELIZABETH NJ FLOODING
12/17/00 UNION FLOODING OF STREETS
0913 AM WHITE PLAINS NY
12/17/00 WESTCHESTER 1.18 INCHES OF RAIN
0925 AM QUEENS VLG NY FLOODING
12/17/00 QUEENS FLOODING OF GRAND CENTRAL
PKWY
0930 AM NY FLOODING
12/17/00 WESTCHESTER FLOODING OF HUTCHINSON
PKWY
1000 AM BRENTWOOD NY NON TSTM WINDS
12/17/00 SUFFOLK + PART OF TREE DOWNLocal storm report, Dec 17, 10:08 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1008 AM EST SUN DEC 17 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM UNION NJ WIND DAMAGE
12/17/00 UNION TREE DOWN
0900 AM CARNEYS PT NJ WIND DAMAGE
12/17/00 HUDSON TREE DOWN
0905 AM ELIZABETH NJ FLOODING
12/17/00 UNION FLOODING OF STREETS
0913 AM WHITE PLAINS NY
12/17/00 WESTCHESTER 1.18 INCHES OF RAIN
0925 AM QUEENS VLG NY FLOODING
12/17/00 QUEENS FLOODING OF GRAND CENTRAL
PKWY
0930 AM NY FLOODING
12/17/00 WESTCHESTER FLOODING OF HUTCHINSON
PKWY
1000 AM BRENTWOOD NY NON TSTM WINDS
12/17/00 SUFFOLK PART OF TREE DOWNThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 10:46 AM EST | Severe Thunderstorm Warning | OKX | Union | 24 min |
| Dec 17, 11:38 AM EST | Severe Thunderstorm Warning | OKX | Essex, Union | 37 min |
| Dec 17, 11:38 AM EST | Severe Thunderstorm Warning | OKX | Bergen, Passaic | 37 min |
| Dec 17, 11:38 AM EST | Severe Thunderstorm Warning | OKX | Hudson | 37 min |
| Dec 17, 11:53 AM EST | Flash Flood Warning | OKX | Bergen, Essex, Passaic, Union | 3 hr |
| Dec 17, 3:00 PM EST | Flash Flood Warning | OKX | Bergen, Essex, Passaic, Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.